Alert archive / Idaho / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 4, 2012, 9:17 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2012, 9:17 PM PDT (04:17 UTC)
- Expired
- Jun 4, 2012, 10:00 PM PDT
- In force
- 43 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 95 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 12:46 PM PDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
829
WUUS55 KMSO 050417
SVRMSO
IDC035-049-050500-
/O.NEW.KMSO.SV.W.0017.120605T0417Z-120605T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
917 PM PDT MON JUN 4 2012
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN IDAHO COUNTY IN CENTRAL IDAHO...
EASTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...
* UNTIL 1000 PM PDT.
* AT 913 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
THIS STORM WAS LOCATED OVER NORTHERN IDAHO COUNTY...OR ABOUT 36
MILES EAST OF KAMIAH...AND WAS MOVING NORTH AT 75 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4694 11546 4695 11498 4692 11493 4686 11495
4685 11493 4680 11489 4615 11524 4622 11549
TIME...MOT...LOC 0417Z 189DEG 64KT 4642 11529
$$
DICKERSON2 follow-up statements
101
WWUS55 KMSO 050435
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1035 PM MDT MON JUN 4 2012
IDC035-049-050500-
/O.CON.KMSO.SV.W.0017.000000T0000Z-120605T0500Z/
IDAHO ID-CLEARWATER ID-
935 PM PDT MON JUN 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT
FOR EASTERN CLEARWATER AND NORTHERN IDAHO COUNTIES...
* AT 932 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
BALL SIZE. THIS STORM WAS LOCATED OVER CENTRAL CLEARWATER
COUNTY...OR ABOUT 44 MILES SOUTH OF SUPERIOR...AND WAS MOVING NORTH
AT 65 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4694 11546 4695 11498 4692 11493 4686 11495
4680 11489 4648 11507 4649 11522 4642 11531
4643 11549
TIME...MOT...LOC 0435Z 187DEG 55KT 4664 11524
$$
DICKERSON002
WWUS55 KMSO 050459
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1059 PM MDT MON JUN 4 2012
IDC035-049-050508-
/O.EXP.KMSO.SV.W.0017.000000T0000Z-120605T0500Z/
IDAHO ID-CLEARWATER ID-
959 PM PDT MON JUN 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLEARWATER AND
NORTHERN IDAHO COUNTIES EXPIRES AT 1000 PM PDT...
THE STORM WHICH PROMPTED THE WARNING REMAINS VERY STRONG BUT HAS
MOVED INTO SHOSHONE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
LAT...LON 4694 11546 4695 11498 4692 11493 4686 11495
4680 11489 4648 11507 4649 11522 4642 11531
4643 11549
TIME...MOT...LOC 0458Z 190DEG 52KT 4697 11554 4688 11482
$$
DICKERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:40 PM PDT, 7 hours 37 minutes earlier.
Area forecast discussion, Jun 4, 1:40 PM PDT, 7 hours 37 minutes before
Area Forecast Discussion National Weather Service Missoula MT 240 PM MDT Mon Jun 4 2012 ...Severe thunderstorm watch 352 in effect for north central Idaho and western Montana through 1 am MDT Tuesday morning... .DISCUSSION...A very unstable airmass will result in widespread showers and thunderstorms across north central Idaho and western Montana this afternoon into this evening. Many severe storms are expected with the following impacts: Large hail: hail up to 1.5 inches in diameter could occur, causing damage to structures, vegetation, crops, etc. Please protect personal items that may be affected by sizable hail. Strong winds: expect erratic and gusty winds with speeds exceeding 50 mph. Downed trees and power lines could result. Secure any outdoor items that could be lost due to strong winds. Heavy rainfall: rainfall rates of 0.50 inches in 30 minutes are possible, contributing to rock/mud slides, some of which could flow over roadways. Quick runoff is always a concern in urban areas, as well as in areas where wildfires have left burn scars. These storms will be moving quite fast so if you are in an area where a warning is issued, please take cover immediately. With these specific impacts in mind, always expect plenty of lightning from storms as well. The storms will last well into this evening, even after sunset. The upper trough responsible for the convection today/tonight will move inland early Tuesday. This upper low will result in very heavy rainfall, late Tuesday through Wednesday. Northwest Montana has the potential to see upwards of 1-3 inches of rainfall, with the heaviest amounts expected over the West Glacier region. Please see the hydro discussion below for specific details. In addition temperatures will once again plummet to well below average readings for Tuesday and Wednesday. The upper low is expected to move north into Canada late Wednesday night. The models are in agreement that the Northern Rockies will see a break in the precipitation as the disturbance moves north into Canada. This break will be short lived as the models are indicating that another strong closed low will move back into the region Friday and linger through Sunday. This low will once again bring widespread precipitation and cooler than normal temperatures. && .AVIATION...An active night is in store across north central Idaho and western Montana with scattered thunderstorms. Some storms may contain strong winds over 50 mph with hail up to 1.5 inches possible. The timing of the storms to impact airfields will be from 04/21z through 05/06z. The storms will initiate over the southern Clearwater mountains and Lemhi county through southwest Montana and track north through the afternoon and evening. The storms are very fast moving...but still have to potential to produce heavy rain that could impact runway conditions. && .HYDROLOGY...A strong storm system will move through the Northern Rockies today through Wednesday. This system is expected to cause significant rainfall across northwest Montana with Glacier National park receiving the most rain. The excessive rain could cause small creeks and streams to flood. The Yaak river near Troy could potentially see flood stage by late Tuesday. Flood watches have been issued for the region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Mead/Smith
Hazardous weather outlook, Jun 4, 5:19 AM PDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 619 AM MDT MON JUN 4 2012 IDZ005>010-MTZ001>007-043-050545- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 619 AM MDT MON JUN 4 2012 /519 AM PDT MON JUN 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE FAVORABLE FOR THE DEVELOPMENT OF STRONG THUNDERSTORMS THROUGHOUT NORTH-CENTRAL IDAHO AND WEST- CENTRAL MONTANA. SOME OF THE STORMS COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN. INTENSE RAINFALL UNDER THE CORE OF ONE OF THESE STRONG THUNDERSTORMS MAY TRIGGER ROCK AND DEBRIS FLOWS IN THE STEEP...LESS VEGETATED TERRAIN. PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER HEADLINES FOR MONDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY THROUGH THURSDAY...A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE WILL RESIDE OVER THE NORTHERN ROCKIES REGION DURING THIS PERIOD. COLDER CONDITIONS ARE EXPECTED VALLEY DAYTIME TEMPERATURES IN THE 50S AND 60S...AND MOUNTAINS UPPER 30S AND 40S. WIDESPREAD RAINFALL CAN BE EXPECTED TUESDAY AND WEDNESDAY...TAPERING OFF WEDNESDAY NIGHT AND INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 4, 6:33 PM PDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
633 PM PDT MON JUN 4 2012
IDZ006>008-050215-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOINTAINS-
633 PM PDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 715 PM
PDT...
AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF RIGGINS...OR 29 MILES SOUTH OF
GRANGEVILLE...MOVING NORTH AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GRANGEVILLE...ROAD TO
PITTSBURG LANDING IN POE CABIN BURN...WHITE BIRD...KOOSKIA...EAST
KAMIAH...SLATE CREEK...COPPERVILLE...CANFIELD...FENN...KEUTERVILLE...
COTTONWOOD...STITES...FERDINAND AND WINONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4589 11675 4596 11676 4600 11666 4604 11664
4602 11654 4612 11653 4619 11647 4617 11620
4621 11616 4623 11591 4547 11620 4550 11645
4556 11652 4562 11648 4574 11655 4577 11666
4582 11671 4581 11677 4585 11681
TIME...MOT...LOC 0134Z 191DEG 47KT 4560 11629
DICKERSONLocal storm report, Jun 4, 7:35 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
835 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 SE GRANGEVILLE 45.88N 116.05W
06/04/2012 M1.00 INCH IDAHO ID PUBLIC
&&
LBRLocal storm report, Jun 4, 7:51 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 1 ENE WOODLAND 46.31N 116.05W
06/04/2012 E1.00 INCH IDAHO ID TRAINED SPOTTER
&&
RNLLocal storm report, Jun 4, 8:07 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
907 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL W WEIPPE 46.38N 115.95W
06/04/2012 E1.75 INCH CLEARWATER ID TRAINED SPOTTER
&&
RNLLocal storm report, Jun 4, 8:31 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
931 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN W WEIPPE 46.38N 115.95W
06/04/2012 M1.25 INCH CLEARWATER ID TRAINED SPOTTER
IN 1.5 HOURS.
&&
RNLLocal storm report, Jun 4, 8:58 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
958 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL RIGGINS 45.42N 116.31W
06/04/2012 E1.25 INCH IDAHO ID BROADCAST MEDIA
0815 PM HAIL RIGGINS 45.42N 116.31W
06/04/2012 E1.25 INCH IDAHO ID BROADCAST MEDIA
&&
LBRThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:30 PM PDT | Special Weather Statement | MSO | Clearwater | 45 min |
| Jun 4, 6:33 PM PDT | Special Weather Statement | MSO | Lewis | 42 min |
| Jun 4, 6:55 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 50 min |
| Jun 4, 7:40 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 50 min |
| Jun 4, 7:47 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 43 min |
| Jun 4, 8:29 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.